Dangerous Withdrawal Risks from Benzodiazepines

In addition to the psychological dependence on benzodiazepines that we‘ve discussed, users can also experience a dangerous withdrawal syndrome after using these drugs. This is known as benzodiazepine withdrawal syndrome, or “benzo withdrawal” for short.

It may come as a surprise to many users that the symptoms that accompany this benzo withdrawal can be more extreme and much more dangerous than withdrawal symptoms from illegal narcotics such as cocaine or heroin. They‘re extremely severe, and in some cases they can be life-threatening.

What Characterizes Benzodiazepine Withdrawal Syndrome?

As discussed in Pub Med, withdrawal is often characterized by an extremely wide variety of symptoms, including “sleep disturbance, irritability, increased tension and anxiety, panic attacks, hand tremor, sweating, difficulty in concentration, dry retching and nausea, some weight loss, palpitations, headache, muscular pain and stiffness, and a host of perceptual changes.”

These perceptual changes can be very serious, including difficulty walking and paresthesia. Other researchers have found that withdrawal symptoms can also include depersonalization, depression, and various forms of paranoia even when a patient has only been using the drug in small doses for therapeutic purposes.

In some cases where patients take a higher dosage of benzodiazepines, withdrawal symptoms can also include seizures and psychotic reactions. Significantly, when higher doses of benzodiazepines have been prescribed, researchers have found that withdrawal symptoms tend to be more severe.

As you can see, symptoms can vary widely, and they‘re serious ones that can dramatically affect quality of life. Moreover, a significant number of patients who receive only “therapeutic doses” of benzodiazepines end up experiencing withdrawal symptoms as if they had been physically dependent on these drugs.

How Long Do Symptoms Last?

It‘s important to keep in mind that there are a lot of unknowns about benzodiazepine withdrawal syndrome. It is clear that a high percentage of benzo users will experience withdrawal symptoms. Symptoms can vary considerably in duration and intensity.

Due to the dangers of benzo withdrawal, it is extremely important that you consult with your physician before beginning or ending the medication. Abrupt cessation of use can result in very serious injuries and even death.

If you or a loved one has been harmed as a result of withdrawal from benzodiazepines, you have a personal injury and/or medical malpractice claim depending upon the circumstances. Contact an experienced attorney today to discuss your case.

DISCLAIMER

Related readings:
Failure to Screen for and Monitor Drug Interactions May Constitute Medical Malpractice
Hospital Medication Errors More Common Than One Might Think

Albuquerque Personal Injury Attorneys